Hail, Charlotte
- When
- August 7, 12:14 PM EST
- Where
- Charlotte County, 0.55 mi E of Rolling Hill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.180, -78.760
An upper level disturbance and an associated weak surface boundary pushed across the Mid-Atlantic region firing off thunderstorms by early afternoon in central Virginia. A couple of these storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An upper level disturbance and an associated weak surface boundary pushed across the Mid-Atlantic region firing off thunderstorms by early afternoon in central Virginia. A couple of these storms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 7, 11:18 AM EST, 56 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 1218 PM EDT Wed Aug 7 2019 .SYNOPSIS... An upper level disturbance and associated surface trough will push across the Mid-Atlantic region today followed by a period of drying Thursday. A cold front is expected to cross the region Friday, followed by much drier and relatively cooler weather for the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 1130 AM EDT Wednesday... Water Vapor imagery shows well defined short wave trough over the central Appalachians. The associated surface trough has passed through all but our eastern CWA, with debris cloudiness and relatively stable air over the central and western CWA this morning. Have trimmed temperatures to account for the cloud debris and this will eat into our CAPE this afternoon. As such, have cut back on precip potential, backing away from the numerous coverage in lieu of scattered wording. Some recovery of CAPE is expected behind the trough, but the severe threat looks like it will be primarily focused over eastern VA/NC/MD ahead of the surface trough which is progged to exit our CWA by 21Z/5PM. Morning regional soundings indicated dry air aloft and increasing subsidence to the west with very moist and unstable conditions along the eastern seaboard ahead of the trough. Modified GSO sounding suggests MLCAPE will be close to 3000 J/KG this afternoon for areas primarily east of Highway 29. Convective allowing models initiated thunderstorms along the surface trough by 18Z/2PM along a FVX-DAN-GSO corridor, then rapidly move this line east and out of the CWA by 21Z/5PM. Cloud layer mean wind is from the west-southwest at about 25kts, so this activity will move along at a pretty good clip and will contribute to potential for healthy wind gusts. DCAPE of close to 1000 ahead of the developing line of storms will support severe severe wind gusts, this in addition to MLCAPE of 3000 and steep mid level laps rates, suggesting a busy severe weather day for the eastern Mid-Atlantic and into coastal New England. Behind the trough, mid-level drying, increasing subsidence aloft and a westerly downslope wind will curtail the severe potential. The showers/storms that develop in the wake of the trough should be less robust and may actually struggle due to dry air entrainment. As such think thunderstorm threat over and west of the mountains, will be limited to unorganized pulse cells with limited potential to reach severe limits. That said, the winds aloft do support faster storm movement so some elevated surface gusts are certainly possible with the pulsey showers/storms as well. As we head through the evening, the shower/storm threat is expected to quickly diminish. Some lingering upslope showers are possible in the west until about midnight. Where it rains today will promote patchy fog late tonight, potentially dense in the mountain valleys. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... As of 235 AM EDT Wednesday... As Thursday progresses, will be watching yet another short wave aloft and associated surface front making progress southeast through the Great Lakes/Ohio Valley region. Prefrontal showers/storms associated with this feature may begin to impact our northwestern CWA (southeast WV counties) after midnight Thursday night. Unlike during the winter, northwest winds ahead of this system help warm temperatures into the 80s west of the Blue Ridge to the lower 90s east Thursday afternoon. Subsidence will also keep a lid on the deep convection. A cold front is expected to enter the CWA from the northwest Friday morning, associated with showers or remnant thunderstorms from upstream deep convection from the Ohio Valley. Timing of the front suggests clouds may inhibit CAPE for Friday, some of the models suggesting a dry frontal passage as it crosses the Blue Ridge with deep convection developing along the front as it moves into the Piedmont Friday afternoon. Any subtle change to this timing will either avert or increase the threat for afternoon showers and storms, so will broad brush pops at time due to this uncertainty, and maintain at least a low chance threat for a shower or storm areawide associated with frontal passage. This front is expected to be a bonafide frontal passage. The upper low which has been a semi-permanent feature across James Bay is expected to carve out a bit deeper upper level trough over eastern Canada and into New England. This will permit an intrusion of dryer and cooler air to infiltrate the northeast CONUS, the associated surface High settling over the Ohio Valley and into the Northern Mid- Atlantic states. As such, Fridays's frontal passage will bring a refreshing change beginning Friday night as dewpoints tumble and set the stage for pleasant weekend. Since showers will enter the mountains early in the day, afternoon temperatures will be a few degrees cooler than previous days with highs in the upper 70s to lower 80s. The lack of rain moving east of the Blue Ridge should help produce one more day in the lower 90s. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 345 PM EDT TUESDAY... The upper air pattern this weekend is expected to initially feature a trough over New England and a Ridge over the Rockies. This will result in mainly dry weather over the Mid-Atlantic region Saturday as High pressure passes overhead. By Sunday, return flow on the back side of the surface high may permit enough moisture for an isolated afternoon shower over the mountains, but better chances are expected to be deferred until early next week as the upper trough over New England retreats and higher dewpoints advect back into the forecast area from the south. The model ensembles show an anomalous closed low off the Pacific Northwest coast which is expected to move downstream, deamplifying the western upper level Ridge. This is expected to result in increasing heights over the central and eastern CONUS resulting in a more zonal look to the upper level flow pattern by Monday. As this occurs both heat and moisture will be deflected eastward resulting in a return to above seasonal temperatures and the threat for showers and thunderstorms. && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... As of 710 AM EDT Wednesday... Made few adjustments to the forecast, mainly timing showers/few storms in WV this morning and fog in a few spots Overall looking at VFR today into this evening outside of storms. Storms will be more numerous along/east of the mountains this afternoon, with strong winds and hail a possibility. Expect poor flying conditions near storms. Tonight, front shifts east and will see showers ending. Fog appears likely overnight with IFR or lower possible in the mountains. At the moment will only tempo dense fog at LWB late tonight, as lingering cloud cover from front may stick around longer. Confidence is above average on mainly VFR though average on timing in storms this afternoon. .Extended Aviation Discussion... Generally VFR Thursday with isolated showers/storms. A stronger cold front looks to bring another round of sub-VFR in showers/storms on Friday. Models starting to favor this front moving well to the south of the Mid Atlantic region during the weekend which should result in dry, VFR weather. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...RCS LONG TERM...PM AVIATION...AL/AMS/WP
Hazardous Weather Outlook National Weather Service Blacksburg VA 425 AM EDT Wed Aug 7 2019 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-080830- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 425 AM EDT Wed Aug 7 2019 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. A few thunderstorms this afternoon could become strong, to possibly severe. Isolated wind damage or hail will be the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ032>035-043>047-058-059-080830- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 425 AM EDT Wed Aug 7 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. A slight risk of severe thunderstorms exists this afternoon into early evening. Scattered severe storms could produce damaging winds, as well as large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon for the piedmont.
Special Weather Statement National Weather Service BLACKSBURG VA 1257 PM EDT Wed Aug 7 2019 NCZ006-071730- Caswell- 1257 PM EDT Wed Aug 7 2019 ...A STRONG THUNDERSTORMS MAY AFFECT SOUTHEAST CASWELL COUNTY... Until 130 PM EDT. At 1253 PM EDT, radar indicated strong thunderstorms just south of Casell county extending from near Jericho...through Burlington...to near McLeansville. Movement was east at 20 mph and the storms may affect the far southeast portion of Casell county as they move by. Winds in excess of 40 mph...heavy rainfall...and hail are possible with these storms. Locations impacted include... Prospect Hill... and Baynes. Be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3625 7942 3636 7915 3624 7916 TIME...MOT...LOC 1653Z 260DEG 16KT 3622 7936 3613 7939 3606 7967 MBS
Special Weather Statement
National Weather Service BLACKSBURG VA
100 PM EDT Wed Aug 7 2019
VAZ045-046-059-071715-
Campbell-Appomattox-Charlotte-
100 PM EDT Wed Aug 7 2019
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CHARLOTTE AND
APPOMATTOX COUNTIES...
Until 115 PM EDT.
At 1259 PM EDT, a strong thunderstorm was located over Red House,
moving east at 10 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Brookneal...
Phenix...
Red House...
Madisonville...
and Mike.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3708 7862 3702 7892 3705 7897 3703 7901
3704 7902 3723 7894 3733 7872 3723 7868
3723 7869 3720 7869 3719 7868 3720 7867
TIME...MOT...LOC 1659Z 253DEG 7KT 3717 7883
MBSThe Roanoke radar (KFCX), 135 km away, was scanning. The volume nearest the first event began at 17:14 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
At least three to five trees were blown down by thunderstorm winds near Meadowview Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848297, 853974.